69234members
363503posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Nail Damage!!!

11 REPLIES 11
Member

Re: Nail Damage!!!

I have lost all of my fingernails, I was told this was definitely a side effect of taxol chemo, my nails turned yellow and sore before starting to peel away from nail bed. Extremely debilitating, washing, dressing opening packets all virtually impossible. I was advised to try to keep my old nails on for as long as possible to give new naiils a chance to grow underneath. I did this by keeping my nails covered with sticking plasters, using cotton gloves and latex gloves / rubber gloves for personal washing and having hands in water.. My nails were damaged during first docetaxol so i lost mine during chemo which meant i had to be extremely careful for infection, which is very hard.
Hope this helps. X
Member

Re: Nail Damage!!!

I have just finished my chemo (3 x FEC then 3 x TC) and now seem to be having similar problems with my nails. They started to go yellow with some redness under my nails and tenderness in the nail beds. It's gradually getting worse and the pain is making it more difficult to do small tasks like untying shoe laces or opening packets, etc.
Frustratingly I phoned the chemo nurse advice line at the hospital and not only did they say they hadn't heard about these side effects they even said they didn't think it was due to the chemo! They advised me to just go to my GP but I'm worried my GP will just take one look and say it's to do with the chemo and refer me back. I'm due to go in for my surgery next week so I'm concerned about getting it sorted before then. Any suggestions?
Member

Re: Nail Damage!!!

Aww cackles That cuddle was gratefully received, thanks for that! I went to hospital for last cycle of chemo yesterday to be told they couldn't give me due to nail infection! I went from begging her to give it me, to denying my oncologist the thorntons I'd bought her, to crying and throwing my wig on the floor!!! They asked the surgeon to review my nails and he said as long as I had antibiotic cover he didn't say any reason to deny me the chemo. It's the only time I've ever wanted to have chemo, with it being the very last one!!
So.......I've crossed the chemo finish line at last at a crawl!! Got surgery to look forward to now.

Ladygray : thanks for the tip about vitamin B. I was advised not to take any vitamin supplements whilst on chemo but I'm seeing onc on 27th so will ask if I can take post chemo. Vitamin B good for mood too apparently so can only be a good thing.

Take care all

Xx. Sharon xx

Member

Re: Nail Damage!!!

Sharon you need a great big cuddle. I had meltdown today. Furry face,yellow nails,fat stomach. pain in ribs. Tingling toes, bald eyebrows , scared gibbon hairstyle in white with black spots, etc etc....joy. I do feel for you. The FEC and Tax still bite eight weeks after the last dose.
Love Cackles x

Member

Re: Nail Damage!!!

Hi. Just wanted to say that my Onc. suggested vitamin B for peripheral neuropathy. The numbness in my fingertips did eventually go, whether that was the vits or just the body healing itself, I'll never know, but altho my feet are still a bit numb, it's far less uncomfortable than before. Definitely worth a try.
Good luck, ladies.
Leigh

Member

Re: Nail Damage!!!

Thanks so much for replying ladies and the virtual hand cream was a lovely touch lol xx
It's good to know that others have or are experiencing the same things. I'm on antibiotics so hoping the awful lime green foul smelling pus filled nails will be kept at bay. I know what you mean Lesley about paying for things and showing your nails. My boss gave me a voucher for a manicure lol!!! Nice thought but ouch!
My toes aren't to bad just sore with peripheral neuropathy so wearing nice shoes isn't an option. Isn't it awful all these side effects we have to put up with. I think we all deserve gold stickers and good health for the rest of our lives.
Super trouper : I'm hearing you, also lost my hair, one eyebrow and half the other eye brow, still got some eye lashes but with some big gaps! Regular nose bleeds and bleeding gums too! Awful constipation if I forget to take laxatives regularly resulting in piles that makes you feel like you're sitting on broken glass. Oooh! My hubby took a sleeping tablet then complained about his altered taste the next day - welcome to our world!

My last FEC tomorrow and I can't believe I've got this far. Just want it over with, then will have surgery to face.
I wish you all well. Thanks again for your reassurances Bonnielass, it's good to know they will grow back and thanks for responding.
Love Sharon x

Member

Re: Nail Damage!!!

So far I have lost 8 fingernails, they started lifting from the tip down towards to cuticle and then came off leaving a very thin new nail. Every nail has a deep ridge, one for each chemo session. I had 4 x EC and 4 x TAX. My last chemo was at the end of November and my nails look horrible. Chemotherapy took so much from me. All my hair including eyelashes and eyebrows, fingernails. It left me with joint pain numb fingertips and cold numb toes.

Member

Re: Nail Damage!!!

Hi ladies,

To all those with yukky infected nails - I had the same. Just to say, go to the doctors and get some antibiotics, they soon clear it up (and don't let them fob you off with a cream as it was useless for me).

I'm a year down the line from having Tax and in the end lost 5 nails, some quite a few months after chemo. They WILL grow back and when mine came off there was half a nail underneath so it was not too bad although a little weird. I wouldn't say my nails are back to normal (been having herceptin as well) but getting there. I've still got white marks on a few nails though that don't seem to grow out.

Hope this helps.

Emma x

Member

Re: Nail Damage!!!

Bump. I only had FEC, not Tax, so the only nail problems I had were ridges with each dose that did eventually grow out, but I know a lot of ladies on Tax have nail problems and peripheral neuropathy. Sorry I can't offer any help, but here's some virtual hand cream for you while you wait for people to respond.

CM
x

Member

Re: Nail Damage!!!

Hi Sharon

I have exactly the same problem - did post about it a couple of weeks ago. My nails are all infected, yes the smell is absolutely foul - the ones where the nails have actually come off are better but half of them are still hanging in there but infected under the nail surface. It is the most disgusting thing - I hate paying for things etc in shops and try to hide my hands all the time.

Have just had 6 Docetaxel. I also type for a living, legal transcription, I'm managing but it's a bit painful.

Lesley xx

Member

Re: Nail Damage!!!

I guess nobody has experienced nail damage then! Just l'il old me!

Member

Nail Damage!!!

Hi
Has anyone else experienced nail infections and damage due to chemotherapy? I've been on Tax (docetaxel) x3 and am on FEC at moment. I've had peripheral neuropathy and now suffered with lie green painful nails and fingers that needed minor surgery yesterday. The smell that came from under my nails was/is noxious!
I've been told I am likely to loose my nails that have been affected but I can see my other nails look like they're going the same way.
I'm supposed to be going back to work as a medical secretary on 20 feb, don't think I will be typing much!!! We need the money however.
Would like to know if anyone else has experienced this?
Of all the SE of chemo, this is quite debilitating, apart from the melon sized piles LOL!!!
Sharon x